Alert archive / Washington / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Spokane, WA

August 31, 2011Spokane County, Washington

NWS Spokane, WA issued this areal flood advisory at Aug 31, 2011, 5:34 PM PDT for Spokane County, Washington. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 31, 2011, 5:34 PM PDT (00:34 UTC)
Expired
Aug 31, 2011, 8:30 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Spokane County, WA

The radar

The Spokane radar (KOTX), 16 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WGUS86 KOTX 010034
FLSOTX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT WED AUG 31 2011

WAC063-010330-
/O.NEW.KOTX.FA.Y.0021.110901T0034Z-110901T0330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOKANE WA-
534 PM PDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLOOD ADVISORY FOR...
  CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON...
  THIS INCLUDES THE CITY OF SPOKANE...

* UNTIL 830 PM PDT

* AT 530 PM PDT RADAR INDICATED A PERSISTENT AREA OF HEAVY RAIN 
SHOWERS AND THUNDERSTORMS OVER THE SPOKANE AREA.  THIS HAD LEAD TO 
PONDING OF WATER ON SOME ROADWAYS.  WITH ADDITIONAL SHOWERS 
AND THUNDERSTORMS EXPECTED THROUGH EARLY THIS EVENING PONDING OF 
WATER MAY INCREASE AND BECOME MORE WIDESPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

A FLOOD ADVISORY MEANS RIVER OR STREAM FLOWS ARE ELEVATED OR PONDING
OF WATER IN URBAN OR OTHER AREAS IS OCCURRING OR IS IMMINENT.

&&

LAT...LON 4751 11715 4748 11780 4779 11778 4781 11749
      4799 11711

$$

JW
1 follow-up statement
959 
WGUS86 KOTX 010324
FLSOTX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
824 PM PDT WED AUG 31 2011

WAC063-010332-
/O.EXP.KOTX.FA.Y.0021.000000T0000Z-110901T0330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOKANE WA-
824 PM PDT WED AUG 31 2011

...THE FLOOD ADVISORY WILL EXPIRE AT 830 PM PDT FOR CENTRAL SPOKANE
COUNTY...

THE HEAVY RAIN HAS MOVED OUT OF THE REGION. WHILE A FEW SHOWERS ARE
STILL EXPECTED BEFORE MIDNIGHT...THEY ARE NOT EXPECTED TO BE HEAVY
ENOUGH TO CAUSE SIGNIFICANT IMPACTS.  THUS THE FLOOD ADVISORY WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4751 11715 4748 11780 4779 11778 4781 11749
      4799 11711

$$

JCOTE

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood advisory went out at Aug 31, 4:40 PM PDT, 54 minutes earlier.

Area forecast discussion, Aug 31, 4:40 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT WED AUG 31 2011

.SYNOPSIS...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL TRACK THROUGH THE PACIFIC
NORTHWEST TONIGHT AND RESULT IN THE CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN ZONES THIS EVENING...WITH
SHOWERS ACROSS THE IDAHO PANHANDLE THURSDAY. THIS THREAT OF
PRECIPITATION WILL ALSO BE ACCOMPANIED BY TEMPERATURES SOME 5 TO
10 DEGREES BELOW AVERAGE THROUGH THURSDAY. WE EXPECT A WARMING
TREND TO BEGIN FRIDAY AND THROUGH THE WEEKEND WITH TEMPERATURES
RISING ABOVE SEASONAL NORMALS.

&&

.DISCUSSION...
TONIGHT THOUGH THURSDAY NIGHT...AN ACTIVE UPPER LEVEL TROUGH WILL
TRACK THROUGH THE PACIFIC NORTHWEST THIS AFTERNOON AND BE EAST OF
THE FORECAST AREA BY THURSDAY MORNING...ANOTHER WEAKER WEATHER
SYSTEM IS EXPECTED THURSDAY NIGHT AND FRIDAY. THIS SECOND SYSTEM
WILL BE A LITTLE FURTHER NORTH AND NOT AS ACTIVE AS THE ONE TODAY.

FOR THIS AFTERNOON AND TONIGHT...THE COLD POOL ASSOCIATED WITH
THE CENTER OF THE LOW WILL TRACK EAST ACROSS THE NORTHERN
ZONES...MAINLY NORTH OF I-90. THIS WILL HELP TO DESTABILIZE THE
ATMOSPHERE AND RESULT IN SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING HOURS...MAINLY NORTH OF I-90. DEEP MOISTURE IS NOT
ASSOCIATED WITH THIS STORM SYSTEM...HOWEVER CONVECTION SHOULD BE
STRONG ENOUGH TO GENERATE LOCALIZED AREAS OF HEAVY
PRECIPITATION....MAINLY ACROSS THE NORTHERN MOUNTAINS AND NORTH
IDAHO PANHANDLE WHERE THE DEEPEST INSTABILITY RESIDES. THE FOCUS
OF THE PRECIPITATION WILL SHIFT EAST ACROSS THE PANHANDLE
MOUNTAINS OVERNIGHT IN THE UP-SLOPING FLOW AS THE TROUGH MOVES
OUT OF THE REGION. TEMPERATURES WILL BE ON THE COOL SIDE OF WHAT
WE HAVE OBSERVED THE PAST WEEK OR SO AS COOLER AIR MOVES INTO THE
REGION.

THURSDAY...A MAINLY DRY WEST-NORTHWEST FLOW WILL BE OVER THE PACIFIC
NORTHWEST. WHILE SOME LOW END POPS WILL BE CONSIDERED IN THE UP-
SLOPING FLOW OF THE PANHANDLE MOUNTAINS THE REMAINDER OF THE
FORECAST AREA WILL REMAIN DRY. AGAIN MOISTURE IS VERY LIMITED AND
ANY SHOWERS WILL BE ISOLATED WITH VERY LITTLE PRECIPITATION.
TEMPERATURES WILL WARM UP A FEW DEGREES THURSDAY BUT STILL 4-6
DEGREES BELOW SEASONAL NORMALS.

THURSDAY NIGHT...THE NEXT FAST MOVING AND WEAK WEATHER
DISTURBANCE WILL MOVE THROUGH BRITISH COLUMBIA THURSDAY NIGHT AND
FRIDAY...JUST BARELY BRUSHING ALONG THE CANADIAN BORDER. THE BEST
INSTABILITY AND MOISTURE REMAIN WELL NORTH OF THE BORDER AND WE
DO NOT ANTICIPATE ANYTHING MORE THEN INCREASING CLOUDS ALONG THE
BORDER. GAP WINDS WILL BE ON THE INCREASE THROUGH THE
NIGHT...OTHERWISE EXPECT A DRY FORECAST. /TOBIN

FRIDAY THROUGH WEDNESDAY...THE MODEL TREND IN THE EXTENDED
CONTINUES TO FEATURE JUST ONE VERY GLANCING BLOW FROM A SYSTEM
THAT TRACKS FROM NORTHERN BRITISH COLUMBIA INTO THE FRONT RANGE OF
THE CANADIAN ROCKIES...WITH A TREND TOWARD AN AMPLIFIED RIDGE
DEVELOPING OVER THE REGION BY NEXT WORK WEEK. IN
ADDITION...ADDITIONAL MODEL SUPPORT FOR THE PREVIOUS GFS SOLUTION
IMPLYING AN OMEGA BLOCK FORMING OVER WESTERN NORTH AMERICA CAN NOW
BE GLEANED FROM THE CURRENT ECMWF AND PREVIOUS CANADIAN GLOBAL
SOLUTIONS. ALL OF THIS POINTS TO A VERY DRY AND UNSEASONABLY HOT
PERIOD FOR ALL OF THE INLAND NORTHWEST STARTING THIS WEEKEND...AND
GREATLY STRENGTHENING NEXT WEEK.

THE SYSTEM THAT TRACKS ACROSS CANADA ON FRIDAY DRAGS A BIT OF A
SURFACE FRONT ACROSS THE AREA. WINDS AT 850 MB ON THE NAM AND GFS
BOTH TOP ROUGHLY 15 KTS...WITH TERRAIN CHANNELING LIKELY FAVORING
SOME GUSTS DOWN THE OKANOGAN VALLEY DURING THE AFTERNOON HOURS.
DUE TO THE LEAN RH PROFILE AND THE FACT THAT ALL OF THE LIFT IS
RELEGATED WELL TO THE NORTH WITH MEAGER INSTABILITY...NO
PRECIPITATION SEEMS PARTICULARLY LIKELY ACROSS THE INLAND
NORTHWEST...HOWEVER THE TEMPERATURE RUN-UP WILL BE SUBDUED A BIT
ON FRIDAY.

AFTER FRIDAY...RIDGING DEVELOPS OVER THE AREA...AND THOUGH ITS
GROWTH GETS STUNTED LATE IN THE WEEKEND INTO MONDAY...ALL MODEL
SOLUTIONS TREND MUCH MORE AMPLIFIED AS THE WEEK GOES ON. MODEL 850
MB TEMPERATURES RISE TOWARD THE LOW 20S CELSIUS ON SUNDAY...THEN
SURGE INTO THE MID 20S CELSIUS AS 500 MB HEIGHTS DRIVE TOWARD AND
ABOVE 590 DAM BY MID-WEEK. THIS SHOULD ALLOW TEMPERATURES TO CLIMB
TOWARD AND ABOVE 90F ON A WIDESPREAD BASIS BY THAT TIME. /FRIES

&&

.AVIATION...
00Z TAFS...AN UPPER SYSTEM WILL CONTINUE TO SLIDE ACROSS THE REGION
THIS EVENING...BEFORE SHIFTING EAST/SOUTHEAST OVERNIGHT INTO
THURSDAY. AREAS OF RAIN AND THUNDERSTORMS WILL TRACK ACROSS THE
KGEG/KSFF/KCOE AREA EARLY THIS EVENING...BEFORE STARTING TO MOVE OUT
AFTER 02-05Z. ISOLATED SHOWERS MAY ALSO APPROACH THE KPUW AREA LATE
THIS EVENING/EARLY OVERNIGHT. STRAY SHOWERS ARE ALSO POSSIBLE NEAR
KMWH EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN HEAVY
RAIN...LIGHTNING...SMALL HAIL AND BRIEF GUSTY WINDS BETWEEN 25-35KTS.
BRIEF MVFR VIS ARE POSSIBLE IN HEAVIER STORMS. BY THURSDAY MAINLY
DRY/VFR CONDITIONS EXPECTED...WITH LCL AFTERNOON GUSTS TO 15KTS. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  73  49  75  49  81 /  40   0   0   0   0   0
COEUR D'ALENE  49  72  49  73  44  81 /  50  10   0   0   0   0
PULLMAN        42  72  44  74  45  81 /  10   0   0   0   0   0
LEWISTON       51  78  55  81  53  88 /  10   0   0   0   0   0
COLVILLE       44  79  43  78  43  85 /  40   0  10  10   0   0
SANDPOINT      43  70  40  71  40  79 /  60  10  10  10  10   0
KELLOGG        46  69  49  72  42  79 /  50  20   0  10  10   0
MOSES LAKE     46  80  48  80  53  85 /  10   0   0   0   0   0
WENATCHEE      54  81  58  81  59  85 /  10   0   0   0   0   0
OMAK           47  81  49  82  51  87 /  20   0  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 31, 6:14 AM PDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT WED AUG 31 2011

IDZ001>004-026-027-WAZ031>038-041>044-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 31, 12:06 PM PDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1206 PM PDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 E LEWISTON            46.39N 116.91W
08/28/2011                   NEZ PERCE          ID   BROADCAST MEDIA

            DELAYED REPORT OF WIND DAMAGE IN THE EAGLE POINT
            SUBDIVISION APPROXIMATELY 4 MILES EAST OF LEWISTON. A
            SECTION OF A ROOF FROM A POLE OUTBUILDING WAS TORN OFF.
            ROUGHLY THREE TWO-INCH DIAMETER TREES WERE SNAPPED. A
            BOAT TRAILER WAS PUSHED INTO A POLE GARAGE DENTING THE
            SHEET METAL. A LAWN OBJECT BECAME AIRBORN DAMAGING A
            HOUSE WINDOW. TIME WAS ESTIMATED. KLEW TV.

1016 PM     TSTM WND DMG     5 NW WORLEY             47.45N 116.99W
08/28/2011                   KOOTENAI           ID   UTILITY COMPANY

            APPROXIMATELY 20 POWER POLES SNAPPED BETWEEN THE SETTERS
            SUBSTATION AND US HWY 95. POWER LOST TO APPROXIMATELY 600
            KOOTENAI ELECTRIC COOPERATIVE CUSTOMERS.

&&

SBODNAR

Nearby

Areal Flood Advisories in Washington, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.